Alert archive / Texas / Flash Flood Warnings in 2002

Flash Flood Warning 33, NWS Fort Worth, TX

July 6, 2002Eastland County, Texas

NWS Fort Worth, TX issued this flash flood warning at Jul 6, 2002, 9:38 AM CDT for Eastland County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2002, 9:38 AM CDT (14:38 UTC)
Expired
Jul 6, 2002, 12:30 PM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Eastland County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 2.6 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2002-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1099 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2002-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1099 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1005 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 061438
FFWFTW
TXC133-061730-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
932 AM CDT SAT JUL 6 2002

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTLAND COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 1230 PM CDT.

* AT 932 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN 12 MILES SOUTHWEST OF CISCO...MOVING EAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE EASTLAND AND RANGER.

OVER TWO INCHES OF RAIN HAVE FALLEN OVERNIGHT IN THE WESTERN PARTS 
OF EASTLAND COUNTY...WITH TWO INCHES OR MORE EXPECTED BY NOON.  WITH 
SOME MINOR FLOODING ALREADY OCCURRING...MORE EXTENSIVE FLOODING IS 
EXPECTED...ESPECIALLY FROM RISING STAR...TO THE CISCO AREA.

KEEP CHILDREN FROM PLAYING NEAR RUSHING FLOOD WATERS. THE BANKS OF
STREAMS AND FLOODWAYS ARE SLIPPERY AND RAIN SOFTENED GROUND MAY GIVE 
WAY EASILY. DO NOT LET YOUR CHILD BE A VICTIM OF DANGEROUS FLOOD 
WATERS

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3249 9907 3211 9910 3211 9894 3231 9850
          3252 9853

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 6:25 AM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, Jul 6, 6:25 AM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED TO ADD AVIATION DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
625 AM CDT SAT JUL 6 2002

...AVIATION DISCUSSION...
AT THIS TIME...WILL NOT MAKE ANY MAJOR CHANGES TO THE CURRENT
TAFS...AS SYNOPTIC SCALE CONDITIONS REMAIN VIRTUALLY UNCHANGED FROM
YESTERDAY. CURRENT THINKING IS THAT ONE CIRCULATION ASSOCIATED WITH
UPPER SHEAR AXIS IS LOCATED IMMEDIATELY WEST OF DFW...NEAR CENTER OF
CONVECTIVE COMPLEX. AS THIS COMPLEX DECAYS LATER IN THE MORNING
...OUTFLOW BOUNDARIES WILL LIKELY GENERATE NEW CELLS BY EARLY
AFTERNOON...ESPECIALLY GIVEN PRESENCE OF SOME DRY AIR IN THE
MID-LEVELS. MAIN THREAT TO AIRPORTS IN DFW AND WACO SHOULD COME BY
MID-AFTERNOON...AND WILL BE FROM LIGHTNING...HEAVY RAIN...AND WIND
GUSTS UP TO 40 MPH. OTHERWISE...WILL KEEP LOW-LEVEL SCT DECK THROUGH
THIS EVENING AND LIGHT SOUTHEAST SURFACE WINDS THROUGHOUT THE PERIOD.

65/DD

...PREVIOUS PUBLIC DISCUSSION...
THE UPPER LEVEL TROUGH WILL CONTINUE TO INFLUENCE THE WEATHER
ACROSS NORTH TEXAS. WILL KEEP THE BEST POPS...50-60 PERCENT...
IN THE WEST...AND 30S-40S ELSEWHERE.  RAINFALL COULD BE HEAVY
AT TIMES. WILL NEED A FLASH FLOOD WATCH ACROSS THE WESTERN
COUNTIES...GENERALLY ALONG AND SOUTHWEST OF A BRECKENRIDGE...
TO GATESVILLE LINE. #58

FCSTID = 58
DFW   92  73  93  74 /  40  20  40  20
ACT   93  72  93  73 /  40  20  40  20
PRX   92  72  93  73 /  30   0  40  20
DTO   91  72  93  73 /  40  20  40  20
TKI   91  72  93  73 /  40  20  40  20
DAL   92  73  93  74 /  40  20  40  20
TRL   92  73  93  73 /  30   0  40  20
CRS   93  72  93  73 /  40  20  40  20
TPL   93  72  93  73 /  40  20  40  20

.FWD...FLOOD WATCH FOR TODAY ZONES TXZ129>130...TXZ141>143...
TXZ156>157.

In the hours before

Special weather statement, Jul 6, 5:15 AM CDT, 4 hours 23 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-062100-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
515 AM CDT SAT JUL 6 2002

...FLOOD WATCH TODAY FOR THE SOUTHWEST PART OF NORTH TEXAS...

A FLOOD WATCH IS IN EFFECT FOR THAT PART OF NORTH TEXAS...GENERALLY
ALONG AND SOUTHWEST OF A BRECKENRIDGE..TO GATESVILLE LINE. THE WATCH
INCLUDES THE CITIES OF BRECKENRIDGE...COMANCHE...EASTLAND...
GOLDTHWAITE...HAMILTON...AND LAMPASAS.

THE UPPER LEVEL TROUGH THAT HAS BROUGHT RAIN TO TEXAS FOR ALMOST A
WEEK...WILL CONTINUE TO BRING SCATTERED SHOWERS AND THUNDERSTORMS
TODAY. SOME OF THE THUNDERSTORMS WILL PRODUCE VERY HEAVY RAIN. WITH
THE GROUND ALREADY SATURATED IN THE WATCH AREA...ADDITIONAL HEAVY
RAIN WILL RESULT IN FLOODING.

THE RAIN IS EXPECTED TO DECREASE IN AREAL COVERAGE TOWARD
SUNSET...WITH THE BEST CHANCES AFTER 9 PM BEING IN THE WESTERN PART
OF NORTH TEXAS. CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH
WILL BE POSSIBLE WITH THE STRONGEST STORMS.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 12:21 PM CDTFlash Flood WarningFWDEastland4 hr
Jul 6, 4:13 PM CDTFlash Flood WarningFWDEastland107 min

Nearby

Flash Flood Warnings in Texas, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.